Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 56, NWS Glasgow, MT

June 18, 2016Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 18, 2016, 6:33 PM MDT for Phillips County, Montana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2016, 6:33 PM MDT (00:33 UTC)
Expired
Jun 18, 2016, 7:30 PM MDT
In force
57 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 3:16 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1928 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.1
Supercell composite
10.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:36 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 18, 3:36 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
336 PM MDT SAT JUN 18 2016

.SHORT TERM...for northeast Montana...tonight through Mon...

Strong shortwave lifting out of the Pacific Northwest this
afternoon with convection developing in central Montana. Severe
thunderstorm watch has been issued for most of northern Montana
for late this afternoon and evening. May need to extend it late
tonight for the northeast zones as storms will be later arriving.

Convection developing along a cold front that will sweep across
the state overnight. Along with the severe thunderstorm potential,
strong post frontal winds are also possible with 700mb winds of
40-50 knots. These winds continue through Sunday afternoon so have
issued a lake wind advisory for late tonight through Sunday
evening.

Shortwave trof moves quickly through southern Saskatchewan and
Manitoba on Sunday with upper ridge beginning to develop into the
northern Rockies. Canadian high pressure slides into the northern
plains Sunday night for diminished winds into Monday. Ebert

.LONG TERM...Mon night through Sat...

General forecast thinking remains roughly the same, with a little
bit less confidence as models have now begun to introduce a few
rain showers and thunderstorms under the ridge of high pressure.
In fact, new model data today brings through a quick low pressure
trough to interrupt the ridge Tuesday and Wednesday. I chose to
increase PoPs accordingly, following the best model consensus for
precip I could find. Thursday and Friday remains in much better
confidence for dry and hot conditions under the ridge. After
Friday, the normal model discrepancies show up regarding the next
storm system from the west. BMickelson

Previous long term discussion: The overall pattern aloft over
CONUS will be a broad high across the Southwest and ridge axis up
through the spine of the Northern Rockies, a trough nudged up
against the Northwest Coast, and a larger trough centered across
Hudson Bay. The pattern will create a northwest flow for Northeast
Montana Monday night. Nemont will initially be located near the
boundary between the cool air mass to the northeast and the warm
air mass to the southwest. The ridge axis will shift east over the
local region allowing the hot air mass to surge north into
Montana. Temperatures will quickly rise from the 70s Monday into
the 80s Tuesday. A rise to summer temperatures will coincide with
the solstice. Wednesday temperatures will rise higher, into the
upper 80s.

Beyond the middle of the week the forecast become a bit more
murky. This uncertainty is based on the location of the western
trough. The EC sends it north into BC, while the GFS lingers
longer before moving into BC. By the beginning of the weekend the
models are out of phase. The effect will be to make it difficult
to determine when the associated front moves into Northeast
Montana. The fluctuating boundary, along with the instability in
place, will likely be able to produce periods of showers with
thunder.

Templer

&&

.AVIATION...

Surface low pressure is now deepening over central Montana and
thunderstorms have begun to develop and mature over those higher
elevations. Latest model guidance brings these storms through
northeast Montana later this afternoon and evening.

The Storm Prediction Center continues its Convective Outlook for
slight and enhanced chances for severe thunderstorms across
portions of the area. When supercell thunderstorms develop, they
would mainly threaten KGGW, KOLF and KSDY and locations north with
very large hail and very damaging winds.

Expect VFR conditions to prevail this afternoon, then lowering
ceilings with storms by this evening. Severe thunderstorms with
very damaging winds and large hail are possible after 23Z
especially for KGGW and KOLF. TAF amendments are likely amid
possible temporary VLIFR conditions due to these severe
thunderstorms.

Winds from the east and southeast today ahead of the front will
bring ample warm moist air into the storm environment. A sudden
wind shift and cold front from the northwest later this afternoon will
be the main focus for storm development. Highly erratic and gusty
winds of 40 to 60 mph are expected near the stronger storms.

Templer/Mickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from midnight tonight to 9 PM MDT Sunday For
Fort Peck Lake for Central and Southeast Phillips...Central and
Southern Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow
Hazardous weather outlook, Jun 18, 3:37 AM MDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
337 AM MDT SAT JUN 18 2016

MTZ016>024-059>062-190945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
337 AM MDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP IN THE LATE AFTERNOON OR EARLY EVENING
ACROSS THE AREA IN AREAS ALONG AND NORTH OF THE MISSOURI RIVER.
THE STORMS WILL CONTINUE FOR MOST OF TONIGHT. SOME SEVERE STORMS
WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY. LOCALLY HEAVY RAIN
IS ALSO POSSIBLE. THE BEST CHANCES FOR THUNDERSTORMS WILL BE ALONG
THE CANADIAN BORDER.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE THROUGH NORTHEAST MONTANA LATE TONIGHT.
STRONG WEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH WILL
DEVELOP ACROSS THE AREA SUNDAY MORNING AND CONTINUE THROUGH SUNDAY
EVENING BEFORE DIMINISHING. A LAKE WIND ADVISORY IS LIKELY FOR
FORT PECK LAKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ025>027-190945-
DAWSON-PRAIRIE-WIBAUX-
337 AM MDT SAT JUN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE THROUGH NORTHEAST MONTANA LATE TONIGHT.
STRONG WEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH WILL
DEVELOP ACROSS THE AREA SUNDAY MORNING AND CONTINUE THROUGH SUNDAY
EVENING BEFORE DIMINISHING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:56 PM MDTSpecial Weather StatementGGW64 min
Jun 18, 7:01 PM MDTSpecial Weather StatementGGWPetroleum59 min
Jun 18, 7:22 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley53 min
Jun 18, 7:38 PM MDTAreal Flood AdvisoryGGWPhillips, Valley3 hr
Jun 18, 7:49 PM MDTSpecial Weather StatementGGWPhillips56 min
Jun 18, 8:11 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley64 min
Jun 18, 8:18 PM MDTSpecial Weather StatementGGWGarfield57 min
Jun 18, 8:21 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Valley54 min
Jun 18, 8:45 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie60 min
Jun 18, 9:02 PM MDTSevere Thunderstorm WarningGGWDaniels, Dawson, McCone, Richland, Roosevelt, Sheridan and 1 more58 min
Jun 18, 9:45 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie60 min
Jun 18, 9:54 PM MDTSevere Thunderstorm WarningGGWDaniels, Richland, Roosevelt, Sheridan66 min
Jun 18, 10:52 PM MDTSpecial Weather StatementGGWMcCone53 min
Jun 18, 11:25 PM MDTSpecial Weather StatementGGWMcCone65 min
Jun 19, 12:03 AM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan42 min
Jun 19, 12:52 AM MDTSpecial Weather StatementGGWRichland38 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.